Discussions that mention provera

Osteoporosis board


I was just diagnosed with Osteoporosis yesterday. I am 28 years old and my Dr. believes it is due to me being on the birth control Depo-Provera for 10 years. She is having bloodwork done to rule out hyperparathyroid.

This is all so new to me and very scary. My doctor says that my bones are that of an 8 year old child. Does anyone have any advice regarding what to do when facing osteoporosis. My Dr. says if my bloodwork comes back normal, she will then want me to start taking calcium and vitamin D supplements as well as the obvious discontinuance of the Depo shot. She also wants to discuss putting me on Fosamax or Actonel for 6 months to 1 year. I understand I will have to be vigilent with exercising and taking my supplements, but is it necessary to take one of those medications as well? I have read so many negative things about them. Any words of advice would be greatly appreciated.
I'm sorry to hear you have been diagnosed with Osteoporosis. It seems like it's quite rare to be given depo provera for birth control and over such a long time. I'm guessing it pulls the calcium out of your system. I would wait and see what the tests show regarding how much bone loss you have. I'm not sure about the reference to having bones like an 8 yr old unless your doctor means your bone are underdeveloped. Anyways, it seems like you could start with Calcium rich foods and some exercise while waiting for the tests to come back.
It is not rare for depo provera shot to cause osteoporosis. What happens is that the long term side effects of that drug are comming out now as the drug hasn't been out for too long. My doctor told me of two cases exactly like yours that she had. I think that drug should be taken off the market and as cases like yours are reported I have hopes it will do soon. Did you made the adverse side effect report to fda? Depo provera as any other progestin based contraceptive will leach out the calcium off your bones. Estrogen which the depo doesn't have is the hormone that will keep the calcium in the bones. So you literally have been killing your bones with that drug for that long.

depending on how your osteoporosis is you will be need to take drugs. If it is that bad you may need forteo. I don't believe in fosamax. The thing that you need to observe with this drugs is that these drugs have a toll in your fertility. I don't know for how long but you are not supposed to have babies on them and afterwards. For menopausal women this is no problem but since you are young do your research. I am not touching any until I am done with children (i am 33)
Hi there,
I too have just been diagnosed with Osteopenia, I am 22, and have been on Depo Provera for 7 years. My new doctor recommned it, when I said I was on Dept and needed another perscription, as I had been on it so long. I was shocked to find out the results. I am scared, but know I still have to live, I am joining the gym, and my doctor has me on 1500mg of Calcium from 1000. I am going to change my diet, even though, i do eat a lot of veggies and meat. My doctore doesn't want to put me on drugs, as I am so young, and she didn't know the effects of it long term. Can I regain my bone loss? Or will it just stay as it is and get worse? Does anyone know? Any helpful hints??
Yolanda